Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 53, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 15, 2019, 4:11 PM EDT for Pleasants County, Ritchie County, Wood County, West Virginia. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2019, 4:11 PM EDT (20:11 UTC)
- Expired
- Jul 15, 2019, 5:47 PM EDT
- In force
- 96 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pleasants County, WV, Ritchie County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839 WGUS51 KRLX 152011 FFWRLX WVC073-085-107-152315- /O.NEW.KRLX.FF.W.0053.190715T2011Z-190715T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Charleston WV 411 PM EDT Mon Jul 15 2019 The National Weather Service in Charleston West Virginia has issued a * Flash Flood Warning for... Southwestern Pleasants County in northwestern West Virginia... Northwestern Ritchie County in northwestern West Virginia... East central Wood County in northwestern West Virginia... * Until 715 PM EDT. * At 409 PM EDT, Doppler radar and emergency management reported thunderstorms producing heavy rain across the warned area. Some water rescues were being reported. * Some locations that will experience flooding include... Belmont, Cairo, Schultz, Willow Island and Nutter Farm. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. LAT...LON 3931 8109 3920 8115 3930 8139 3938 8129 $$ 26
1 follow-up statement
016 WGUS71 KRLX 152147 FFSRLX Flash Flood Statement National Weather Service Charleston WV 547 PM EDT Mon Jul 15 2019 WVC073-085-107-152157- /O.CAN.KRLX.FF.W.0053.000000T0000Z-190715T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pleasants WV-Ritchie WV-Wood WV- 547 PM EDT Mon Jul 15 2019 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN PLEASANTS...NORTHWESTERN RITCHIE AND EAST CENTRAL WOOD COUNTIES IS CANCELLED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3931 8109 3920 8115 3930 8139 3938 8129 $$ 14
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:57 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 15, 2:57 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 257 PM EDT Mon Jul 15 2019 .SYNOPSIS... A few showers and storms today with a humid airmass setting up. Very warm, humid, unsettled pattern continues this week as the remnants of Barry cross. Heat builds further late week. && .NEAR TERM /THROUGH TUESDAY/... As of 255 PM Monday... Today, weak high pressure resides at the surface under a ridge, sandwiched between NE troughing and the remnants of TD Barry, which is traveling north through the lower Mississippi Valley. Meanwhile, warm frontal waves emanating from the decaying tropical system will increase deep layer moisture from the western flank expanding northeastward through the period. In spite of weak high pressure in place, dew points in the 60's to low-70's allow for strong daytime destabilization, leading to diurnally driven showers and storms today and tomorrow, enhanced by any warm frontal wave in the uncapped environment. Today, a remnant surface frontal boundary drifting north through the CWA provides the focus and northern bound of isolated to scattered convection. Tomorrow, a series of fairly well-forced waves aloft cross in association with Barry undergoing extratropical transition, providing the isolated to scattered convective focus mainly in the Ohio Valley and mountains. Afternoon destabilization will be quite healthy, on the order of 1500-2000 J/kg MLCAPE, perhaps somewhat limited in scope Tuesday with more ample cloud cover expected. PWATs are progged to increase to near 2" over the Ohio Valley today and remain around there through the period, providing more than enough moisture to produce heavy rain in any shower or storm that forms and thus an isolated flash flood threat. Unidirectional SW flow maxing at about 20 kts through the column doesn't allow for terribly organized storms as cells and cell clusters drift NEward, however precipitation loading and a little bit of mid- level dry air Tuesday could produce localized strong downdrafts and wind gusts. Stuck with a general blend for temperatures through the period although I did elect to go on the higher end for dew points given the tropical airmass in play. This yields soupy mornings with at least patchy fog limited only increasing flow aloft occasionally mixing to the surface. Temperatures climb to near 90 in the lowlands Tuesday afternoon, yielding corresponding heat index values topping out in the mid- to upper-90's. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As 240 PM Monday... Remnants of Barry, in the form of a s/w trof, will cross Wednesday and Wednesday night. Shower/storm chances will increase as a result with downpours becoming likely. Localized flooding cannot be ruled out, especially across the northern mountains where FFG remains a bit low. The trof axis departs late Wednesday night with the ridging to follow for Thursday. Heat will begin to build Thursday with heat indices approaching 100 across the Lowlands. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 245 PM Monday... Upper level ridging across the middle OH Valley will keep the heat going Friday and the weekend. It will remain muggy with dewpoints progged to climb into the 72-74 degree range. This combined with temperatures in the low 90s will make for heat indices in the low 100s across the Lowlands, likely necessitating the need for head advisories. An upper level trof will skirt north of us early next week providing for a better chance of showers/storms. This may allow for a slight reprieve from the heat. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 145 PM Monday... VFR conditions prevail at all sites for the remainder of today with isolated to scattered storms the only possible wrinkle through this evening. Heavy downpours in storms could bring about IFR or worse visibilities, with brief ceiling degradation possible as well, more likely to MVFR but possibly to IFR if a terminal takes a direct hit. Based on radar and model trends, the best chances for restrictions are at CKB and EKN, BKW and PKB to a somewhat lesser extent late this afternoon. Winds are mainly light and variable with a westerly drift; southwesterly toward the Ohio Valley and northwesterly further east near the WV mountains. Should a site take a direct hit from a storm, variable gusty winds 15-25 kts are likely with an outside chance of seeing a 30-40+ kt gust, again only in heaviest cells. Tonight, winds go light and variable to calm with high humidity and weak high pressure at the surface, spelling at least the general set up for widespread fog to develop. One confounding factor would be the increase in flow aloft, which may mix to the surface in some areas overnight and limit or vary restrictions. Tomorrow, winds increase out of the southwest late in the morning with fog restrictions lifting within an hour of sunrise. Afternoon showers/storms are again possible Tuesday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: High today, medium with fog overnight. ALTERNATE SCENARIOS: Coverage of storms today may vary. Timing and persistence of fog tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY M M H H H H H M M M L M PKB CONSISTENCY H H H H H H H H H H M M CKB CONSISTENCY M M M H H H H H H H M L AFTER 18Z TUESDAY... IFR fog possible during late night and early morning hours for several of the days this week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...30/MC NEAR TERM...MC SHORT TERM...30 LONG TERM...30 AVIATION...MC
Hazardous weather outlook, Jul 15, 4:23 AM EDT, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 423 AM EDT Mon Jul 15 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-160830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Lincoln-Putnam- 423 AM EDT Mon Jul 15 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally heavy rainfall is possible on Wednesday, mainly during the afternoon and evening, as the remnants of once tropical storm Barry cross. This may lead to flash flooding. The heat will build late this week into the weekend, and heat advisories or even excessive heat watches and warnings may eventually be needed for Friday and / or Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ010-011-015>020-024>032-160830- Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo- Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- 423 AM EDT Mon Jul 15 2019 This Hazardous Weather Outlook is for portions of central West Virginia, northern West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally heavy rainfall is possible on Wednesday, mainly during the afternoon and evening, as the remnants of once tropical storm Barry cross. This may lead to minor flash flooding. The heat will build late this week into the weekend, and heat advisories or even excessive heat watches and warnings may eventually be needed for Friday and / or Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ033-034-039-040-515>526-160830- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 423 AM EDT Mon Jul 15 2019 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally heavy rainfall is possible on Wednesday, mainly during the afternoon and evening, as the remnants of once tropical storm Barry cross. This may lead to minor flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEK / TRM
In the hours before
Special weather statement, Jul 15, 1:15 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
115 PM EDT Mon Jul 15 2019
WVZ019-151800-
Ritchie-
115 PM EDT Mon Jul 15 2019
...TORRENTIAL DOWNPOURS WILL AFFECT CENTRAL RITCHIE COUNTY...
At 112 PM EDT, torrential downpours were located over Harrisville,
moving east at 10 mph.
Locations impacted include...
Harrisville, Cairo, Pullman, Berea and Petroleum.
Heavy rainfall occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Rainfall amounts to 1.5 inches can be expected in a short amount of
time.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3918 8086 3908 8094 3919 8128 3923 8128
3924 8127
TIME...MOT...LOC 1712Z 286DEG 9KT 3918 8108
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:15 PM EDT | Special Weather Statement | RLX | Ritchie | 45 min |
| Jul 15, 6:22 PM EDT | Special Weather Statement | RLX | Wayne | 23 min |
| Jul 15, 6:39 PM EDT | Areal Flood Warning | RLX | Ritchie | 6 hr |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.